Letters to the Editor
Re: Drug-Induced Psychosis With Levetiracetam
Dear Editor: We read with much interest the letter by Dr Bayerlein and others (1) describing a patient who developed an acute psychotic episode during treatment with levetiracetam (LEV).
In their report, the authors quoted one of our works on psychiatric adverse events (PAEs) related to LEV (2), stating that lamotrigine (LTG) cotherapy was a risk factor for the occurrence of PAEs.
We wish to point out that, in our paper, we showed that this combination was a favourable one and that patients taking LTG were less likely to develop PAEs (OR 0.40; 95%CI, 0.17 to 0.92)—probably because of its antidepressant properties. A previous study showed the same findings with other antiepileptic drugs (AEDs) such as topiramate (3).
Regarding the case presented by the authors, we regret to note that forced normalization (FN) was not taken into account among the possible hypotheses. Although this is a well-described phenomenon (4) with an increasing literature investigating its biological basis (5), some psychiatrists do not consider its occurrence in patients with epilepsy. This particular case is typical of one where FN may play a role. The phenomenon has been described with several AEDs, suggesting that it is more likely to be related to the clinical phenotype of the patient than to be a characteristic of the drug. In his original report, Landolt suggested that a subgroup of subjects with idiopathic generalized epilepsy could be at risk (4), and Tellenbach described alternative psychosis in patients with myoclonic epilepsy (6) like the case presented by Dr Bayerlein. Interestingly, we noted the same association in a previous study investigating the role of FN in topiramate-associated psychopathology (7).
Moreover, in the presented case, seizures improved remarkably, although they were not completely suppressed. This is enough to consider that the hypothesis is plausible, according to recently suggested guidelines (8). Alternative psychoses are characterized by rapid onset and highly flourished symptoms with a short duration (usually, 1 week) followed by an almost complete remission after seizure reoccurrence or AED dosage reduction. There is no relation to the duration of AED therapy; it is seen mainly with an increase in dosage or a change in the AED regime. Thus patients who have been taking the drug for a long time may develop FN with the same drug, owing to such changes. In conclusion, the patient described by Dr Beyerlein and colleagues has several features that may make FN a reasonable hypothesis.
We hope that clinicians will be more interested in this phenomenon to lead to a correct diagnosis, prognosis, and therapy of psychosis in epilepsy and to identify patients who may be studied in further research into the pathophysiology of psychosis in general and the psychosis of epilepsy in particular.
1. Bayerlein K, Frieling H, Beyer B, Kornhuber J, Bleich S. Drug-induced psychosis after long-term treatment with levetiracetam. Can J Psychiatry 2004;49:868.
2. Mula M, Trimble MR, Yuen A, Liu RS, Sander JW. Psychiatric adverse events during levetiracetam therapy. Neurology 2003;61:704–6.
3. Mula M, Trimble MR, Lhatoo SD, Sander JW. Topiramate and psychiatric adverse events in patients with epilepsy. Epilepsia 2003;44:659–63.
4. Landolt H. Serial electroencephalographic investigations during psychotic episodes in epileptic patients and during schizophrenic attacks. In: Lorentz de Haas AM, editor. Lectures on epilepsy. Amsterdam (NE): Elsevier; 1958.
5. Trimble MR, Schmitz B. Forced normalization and alternative psychoses of epilepsy. Petersfield (UK): Wrightson Biomedical Publishing; 1998.
6. Tellenbach H. Epilepsie als anfallsleiden und als psychose. Über alternative psychosen paranoider prägung bei forcierter normalisierung” (Landolt) des Elektroenzephalogramms epileptischer. Nervenarzt 1965;36:190–202.
7. Mula M, Trimble MR. The importance of being seizure free: topiramate and psychopathology in epilepsy. Epilepsy Behav 2003;4:430–4.
8. Krishnamoorthy ES, Trimble MR. Forced normalization: clinical and therapeutic relevance. Epilepsia 1999;40(Suppl 10):S57–S64.
Marco Mula, MD
Michael R Trimble, MD, FRCP, FRCPsych